Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Can Heart Medications Cause Fatigue?

Monday, 14 Jun 2010 05:04 PM

Question: My husband has had a bypass operation and is wearing a pacemaker but still has a fast heartbeat at times. He was given amiodarone and he went for a blood test and was told his thyroid was low. He also is taking niaspan 500 milligrams twice a day along with simastatin 40 milligrams once a day. He also has been feeling tired and he always was very active. Do you think it could be from the amiodarone?
Dr. Hibberd's Answer:
Amiodarone needs to be considered, but fatigue in the case of your husband could have several causes.
The bypass and pacemaker procedures, if recent, may be adequate reason especially if he has any degree of heart failure (reflected as his ejection fraction on ultrasound or dye study) associated with his condition.
Amiodarone is generally indicated for the treatment of documented, life-threatening recurrent ventricular arrythmias (rhythm disurbances of heart: recurrent ventricular fibrillation or recurrent unstable ventricular tachycardia). Its use is accompanied by substantial toxicity (especially lung, eye, liver, thyroid, and heart rhythm), some of which may be heralded by fatigue.
Amiodarone does interfere with thyroid function, and is known to cause hypothyoidism (underactive thyroid condition) and may also cause hyperthyroidism (overactive thyroid condition). Both of these conditions will cause fatigue. Careful thyroid monitoring and treatment is very important for your husband while on amiodarone treatment.
There is an increased risk of myopathy (muscle disorder) when amiodarone is used with simvastatin or lovastatin. Fatigue is a common symptom here also, usually associated with muscle aches.
Caution is advised with simvastatin doses over 20 milligrams per day unless clinical benefit outweighs his risk of myopathy or rhabdomyelysis, a potentially life-threatening muscle condition.
I would consider an alternate agent given this caution especially given he is also on niaspan (a sustained release niacin preparation) that also increases his myopathy risk with his current medicine combinations.
I hope this is helpful for you. Remember, do not drink grapefruit juice when on amiodarone and simvastatin. Discuss your concerns with your doctor and get some idea of the long- and short-term plan he or she has for your husband.

© HealthDay

 
1Like our page
2Share
Dr-Hibberd
353
2010-04-14
Monday, 14 Jun 2010 05:04 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved